©2002 Institute for Safe Medication Practices
(ISMP®), a nonprofit organization
Subscriber Hotline: 1 800 FAIL SAFE
Volume 7, Issue 10
May 15, 2002
Educating the healthcare community
about safe medication practices
Atrocious labeling of plastic ampuls needs
action now by FDA and manufacturers
Problem: For nearly a decade, practitioners have been reporting concerns with the labels on respiratory therapy medications packaged in plastic (low density polyethylene - LDPE) ampuls, making this one of the more frequent product problems reported to the USP-ISMP Medication Errors Reporting Program. These concerns are well founded. Many products from various manufacturers (Alpharma, AstraZeneca, Dey Labs, Genentech, Nephron, Roxane, Sepracor, Zenith-Goldline, and others) are packaged in look-alike plastic ampuls with little difference in shape or color. Even worse, the ampuls have the drug name(s), strength, lot number and expiration date embossed into the plastic in transparent, raised letters, making it virtually impossible to read.
Practitioners have reported confusion between plastic ampuls of ipratropium (ATROVENT), albuterol (PROVENTIL), levalbuterol (XOPENEX), budesonide (PULMICORT RESPULES), dornase alfa (PULMOZYME), and cromolyn (INTAL). See our web site for pictures. Staff may not notice that a newer product, DUONEB, contains both ipratropium and albuterol because the label is so hard to read. Some products in plastic ampuls, like Pulmicort, Xopenex, and ACCUNEB (albuterol), also are available in multiple dosage strengths, but poorly visible labels make it hard to tell the difference. The risk of a mix-up is heightened if staff keep various respiratory medications in their lab coat pockets or mixed together in a “respiratory bin” in a refrigerator. To make matters worse, some manufacturers (AstraZeneca, Avitro, Vital Signs) have introduced injectable products, such as heparin for IV flush use and NAROPIN (ropivacaine), a local anesthetic, packaged in LDPE ampuls that carry the same risk of error due to the poorly visible labels.
Safe Practice Recommendation: There’s no doubt that better labeling of plastic ampuls is long overdue. So why has FDA allowed manufacturers to produce these products with unreadable, embossed labels? If a paper label is affixed to the ampul, or if the label information is embossed into the ampul using colored inks, there’s concern that certain volatiles in the inks, adhesive and/or paper may ingress into the LDPE ampuls and potentially harm patients. While this concern is certainly valid, an unreadable embossed label is an unacceptable solution, even temporarily. If colored ink or paper labels on the body of a LDPE ampul is not safe at this time, then FDA should require such labeling on the flashing portion of the ampul that does not come into contact with drug solution. While this may require manufacturers to redesign the ampul’s shape and retool the equipment used to produce it, the only safe alternative would be to disallow the use of LDPE ampuls.
Meanwhile, when other packaging alternatives exist (especially for injectables), practitioners and group purchasing organizations should avoid using products packaged in LDPE ampuls with embossed labels. For now, Dey Labs offers generic respiratory products (ipratropium, albuterol, cromolyn, and metaproterenol) in LDPE ampuls with readable, paper labels affixed. FDA is allowing Dey Labs to continue to produce these products in plastic ampuls with paper labels until more information is available (FDA will not allow Dey Labs to affix paper labels on newer products such as DuoNeb). Ensure that pharmacy staff order all respiratory medications and alert the manufacturers to ship the products separately (including different strengths) in well-marked boxes to promote accurate placement into storage. Keep the plastic ampuls in an outer package, which may be labeled more clearly, and avoid storing respiratory medications together in a single bin or lab coat pockets. If feasible, affix auxiliary labels to the products before dispensing.
Lidocaine absorption after topical application during bronchoscopy can lead to problems
Problem: For topical anesthesia, a patient undergoing intranasal bronchoscopy was initially given 10 mL of 2% lidocaine jelly and was sprayed with CETACAINE (benzocaine and tetracaine) to anesthetize the upper airway prior to introduction of the bronchoscope. Subsequently, lidocaine 4% was administered to the tracheobronchial tree via the bronchoscope to achieve local anesthesia. In all, as much as 80 mL of lidocaine 4% was used. During the procedure, the patient had a seizure and lidocaine toxicity soon was suspected. The patient was intubated, given midazolam, and he recovered. Later, it was calculated that the patient received more than 3 g of topical lidocaine. Lidocaine is extensively absorbed, up to 35%, after topical administration to mucous membranes, which can lead to therapeutic and even toxic plasma levels.
We’ve written before about this subject. In our April 10, 1996 issue, we told the story of a 19-year-old student volunteer in a research protocol at a New York hospital. As part of the research, a pulmonologist performed a bronchoscopy using topical lidocaine for local anesthesia. Either the patient’s size and weight were not taken into account, or there was a lack of recognition of the amount and extent of absorption of the topical lidocaine. The student was later discharged. At home, she had a seizure and arrested. She was resuscitated by paramedics and brought to the hospital, but she died two days later. The medical examiner confirmed that the cause of death was lidocaine toxicity. In other reported cases of toxicity, topical lidocaine solution had been prepared incorrectly from a more concentrated form or the wrong concentration had been used.
Safe Practice Recommendation: In the New York case, the State Department of Health ruled that the hospital had violated its own policy, which stated that lidocaine doses should not exceed 300 mg (http://www.health.state.ny.us/nysdoh/consumer/pressrel/96/wan.htm). The Merck Manual guidelines for bronchoscopy (17th edition, chapter 65) also recommend “trying to limit total lidocaine use to 300 mg” and guidelines from the Thoracic Society of Australia and New Zealand state that “the total recommended dose is 4 to 5 mg/kg” ( It is worth noting that, in teaching hospitals, first year pulmonary fellows often perform bronchoscopies. They may not be familiar with topical lidocaine’s significant absorption and potential for neurotoxicity or cardiac toxicity, and they may not be working with experienced technicians. With new residents and fellows soon to arrive, it would be a good idea to let this article serve as a reminder to new house staff.). Doses as large as 600 mg have proven safe in asthmatics undergoing research bronchoscopy (Langmeck EL et al. Serum lidocaine concentrations in asthmatics undergoing research bronchoscopy. Chest 2000;117:1055-60). Extra care is needed in infants, the elderly, and those with liver or cardiac impairment. Many institutions lack adequate safeguards, including a specified maximum dosage of topical lidocaine.